Wisconsin, 2012

Wildfire in Wisconsin, September 27 to 30, 2012

September 27 to 30, 2012 · NWS ARX · 1 event in 1 county or zone

One woman was killed and another seriously injured in two separate auto crashes. The accidents occurred in extreme northeast Monroe County along State Highway 173 near the intersection of County Road EW in low visibility due to smoke from a wildfire burning in the Necedah National Wildlife Refuge.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

One woman was killed and another seriously injured in two separate auto crashes. The accidents occurred in extreme northeast Monroe County along State Highway 173 near the intersection of County Road EW in low visibility due to smoke from a wildfire burning in the Necedah National Wildlife Refuge. The first accident occurred when one vehicle rear ended the other. The drivers were standing between the two vehicles when another crashed into the rear of one of the vehicles involved in the first accident pushing it into the women. It was the injuries from the second accident that caused the death and injuries. Officials closed a 10 mile stretch of State Highway 173 both Saturday September 29th and Sunday September 30th because of low visibility from the fire. Crews from the Warrens (Monroe County) Fire Department, Wisconsin DNR and U.S. Fish and Wildlife were able to contain the fire in less than 4 hours after it was first reported. The fire was not declared out until the middle of October. Almost 57 acres were burned by the fire that was started by a hawk that got tangled in power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 27, 11:02 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 27, 11:02 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1202 PM CDT THU SEP 27 2012

.SHORT TERM...TODAY THROUGH SUNDAY
254 AM CDT THU SEP 27 2012

AT 2 AM...A 1025 MB SURFACE HIGH WAS CENTERED OVER NORTHERN
MINNESOTA AND NORTHERN WISCONSIN. ALOFT THE WATER VAPOR IMAGERY
SHOWS A TROUGH MOVING SOUTHEAST ACROSS MINNESOTA. THE 27.00Z
MODELS ARE IN VERY GOOD AGREEMENT THAT THIS TROUGH WILL MOVE
SOUTHEAST THROUGH THE AREA TODAY. THE SOUNDINGS ACROSS THE REGION
ARE VERY DRY...SO NOT EXPECTING TOO MANY CLOUDS WITH THIS SYSTEM.
EVEN THE CU RULE SHOWS THAT SHOWS THAT ANY INSTABILITY CLOUDS WILL
BE FOUND ACROSS MICHIGAN AND EASTERN WISCONSIN. WITH LITTLE CHANGE
IN THE 850 MB TEMPERATURES...HIGH TEMPERATURES WILL BE SIMILAR
TO WEDNESDAY AFTERNOON.

WITH CLEAR SKIES AND LIGHT WINDS TONIGHT...TEMPERATURES WILL FALL
INTO THE MID 30S ACROSS CENTRAL WISCONSIN AND IN THE WISCONSIN
RIVER VALLEY. THESE TEMPERATURES WILL BE COOL ENOUGH FOR SCATTERED
FROST IN FROST PRONE AND IN LOW LYING AREAS.

ON FRIDAY AND SATURDAY...850 MB TEMPERATURES WARM INTO THE
8 TO 12C RANGE. SOUNDINGS CONTINUE TO SHOW THAT THIS WARM AIR WILL
MIX TO THE SURFACE DURING THE AFTERNOON. THIS WILL ALLOW
TEMPERATURES TO WARM INTO MID AND UPPER 70S. THERE MAY BE EVEN A
FEW LOWER 80S IN NORTHEAST IOWA. THIS IS ABOUT 10 DEGREES ABOVE
NORMAL.

FROM FRIDAY AFTERNOON INTO FRIDAY NIGHT...THE MODELS CONTINUE TO
SHOW THAT A SHORT WAVE TROUGH WILL MOVE SOUTH ACROSS THE FORECAST
AREA. THERE IS ENOUGH 295-305K OMEGA TO RESULT IN SATURATION. AS A
RESULT...INCREASED THE CLOUD COVERAGE SOME. THESE CLOUDS WILL BE
MAINLY ABOVE 9K FEET. BELOW THE CLOUD BASES...THE SOUNDINGS SHOW
VERY DRY AIR. AS A RESULT...NOT EXPECTING ANY PRECIPITATION WITH
THIS SYSTEM.

ON SATURDAY NIGHT AND SUNDAY...A BACKDOOR COLD FRONT WILL MOVE
EAST ACROSS THE AREA. THIS IS IN RESPONSE TO THE CLOSED LOW OVER
LOWER MICHIGAN RETROGRADING. ALOFT THE 850 MB TEMPERATURES WILL
COOL BY 2 TO 4C. HIGH TEMPERATURES ON SUNDAY WILL BE 5 TO 10F
COOLER.

.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY
254 AM CDT THU SEP 27 2012

ON MONDAY...THE 27.00Z MODELS CONTINUE TO SHOW THAT A PACIFIC COLD
FRONT WILL MOVE EAST THROUGH THE FORECAST AREA. THERE APPEARS TO
BE ENOUGH SATURATION ACROSS NORTHEAST MINNESOTA AND NORTHERN
WISCONSIN FOR SCATTERED SHOWERS TO DEVELOP. THIS HAS BEEN A
CONSISTENT SIGNAL IN THE MODELS. AS A RESULT...ADDED A SMALL
CHANCE OF SHOWERS ALONG AND NORTH OF THE INTERSTATE 94 CORRIDOR.

IN THE WAKE OF THIS FRONT...850 MB TEMPERATURES CLIMB INTO THE 12
TO 16C RANGE ON TUESDAY AND WEDNESDAY. THESE TEMPERATURES ARE 1 TO
1.5 STANDARD DEVIATIONS ABOVE NORMAL. THIS HAS BEEN A CONSISTENT
SIGNAL IN THE LAST 3 RUNS OF THE ECMWF. DUE TO THIS WENT ABOVE THE
TEMPERATURES THAT WERE IN THE ALL BLEND FOR THIS TIME PERIOD.

&&

.AVIATION...THROUGH 18Z FRIDAY
1202 AM CDT THU SEP 27 2012

VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. SURFACE
HIGH PRESSURE WILL REMAIN THE DOMINANT FEATURE ACROSS THE AREA.
THE PRESSURE GRADIENT WILL TIGHTEN SLIGHTLY OVERNIGHT INTO FRIDAY
AS WEAK LOW PRESSURE BACKS INTO THE UPPER MISSISSIPPI RIVER VALLEY
FROM EASTERN ONTARIO. WINDS WILL SWITCH TO THE SOUTH/SOUTHWEST
LATE TONIGHT INTO FRIDAY AS THE LOW MOVES IN...BUT WILL REMAIN
LIGHT AT 4 TO 7 KTS. WOULD EXPECT TO SEE SOME PATCHY FOG ALONG THE
MISSISSIPPI RIVER VALLEY TONIGHT INTO EARLY FRIDAY MORNING. NOT
EXPECTING TO SEE FOG AT KLSE GIVEN TEMPERATURES AND DEWPOINT
SPREADS OF 16 DEGREES FAHRENHEIT AT 03Z. EXPECT TO SEE THE
TEMPERATURE AND DEWPOINT SPREAD LOWER TO AROUND INTO THE 3 TO 5
DEGREE RANGE EARLY FRIDAY MORNING PRECLUDING FOG DEVELOPMENT AT
KLSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
1243 AM CDT THU SEP 27 2012

WI...FROST ADVISORY UNTIL 8 AM CDT THIS MORNING FOR WIZ017-029-034-
     042>044.

MN...NONE.
IA...NONE.

&&

SHORT TERM...BOYNE
LONG TERM....BOYNE
AVIATION...WETENKAMP
Hazardous weather outlook, Sep 27, 7:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
800 AM CDT THU SEP 27 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
800 AM CDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND PORTIONS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Monroe

When
September 27, 2:00 PM CST to September 30, 11:59 PM CST
Where
Monroe forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Property damage
$70,000
Reported by
Newspaper
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

One woman was killed and another seriously injured from vehicle accidents that occurred in thick smoke from a wildfire. In the first accident, one vehicle was rear ended by another. While the drivers where standing between the two vehicles inspecting the damage, a third vehicle slammed into the back of one of the vehicles from the first accident pushing it into the women. A 57 acre wildfire in the Necedah National Wildlife Refuge was responsible for the smoke that closed a 10 mile portion of State Highway 173 both Saturday Sept. 29 and Sunday Sept. 30th. The fire was started by a hawk that got tangled in power lines and was battled by crews from the Warrens Fire Department, Wisconsin DNR and U.S. Fish and Wildlife.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Monroe2012-09-2834FemaleOutside/Open AreasIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411970.